Medical questions & health advice by board certified doctors
"I have chronic edema in both feet, what can be wrong?"
I am 60 years old with multiple health issues. (hypertension, scardosis granuloma, kidney dysfunction, Osteoprosis in feet, hands, knees, and neck). For the past 8 months both feet have been swollen, weight gain of 4 lbs, tired and weak with no motivation to do anything. What can be wrong?
This is a worrisome symptom. I would recommend that you discuss this with your primary care doctor. There are a few issues that should be ruled out as this can be caused by very serious conditions. If these are ruled out, the cause could be something minor. Regardless, please discuss this with your primary doctor. There are three major causes of edema in both feet that should be ruled out. The first causes is heart trouble. If there heart is weak, known as congestive heart failure, there can be an accumulation of fluid in the legs, lungs, belly and elsewhere. Given your history of hypertension and age, this should be investigated. The second major cause is kidney trouble -- which it appears you have. If your kidneys cannot hold on to the protein in the blood then fluid can build up. Thirdly, liver problems can also cause fluid to accumulate in the body. These three can be investigated with simple exam, blood tests and potentially ultrasound of the heart. If these dangerous causes are ruled out, this could be because of simply weak veins in the leg. Regardless, this can be treated with diuretics (water pills). I would strongly encourage you to talk to your doctor.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.